Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On preponderant differentiability
of typical continuous functions


Author: L. Zajícek
Journal: Proc. Amer. Math. Soc. 124 (1996), 789-798
MSC (1991): Primary 26A24
MathSciNet review: 1291796
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the literature, several definitions of a preponderant derivative exist. An old result of Jarník implies that a typical continuous function on $ \ [0,1] \ $ has a (strong) preponderant derivative at no point. We show that a typical continuous function on $ \ [0,1] \ $ has an infinite (weak) preponderant derivative at each point from a $c$-dense subset of $ \ (0,1) $.


References [Enhancements On Off] (What's this?)

  • [1] S. Banach, Über die Differenzierbarkeit stetiger Funktionen, Studia Math. 3 (1931), 174-179.
  • [2] A. M. Bruckner, The differentiability properties of typical functions in 𝐶 [𝑎,𝑏], Amer. Math. Monthly 80 (1973), 679–683. MR 0318409
  • [3] A. M. Bruckner, Some observations about Denjoy’s preponderant derivative, Bull. Math. Soc. Sci. Math. R. S. Roumanie (N.S.) 21(69) (1977), no. 1-2, 3–10. MR 0470158
  • [4] A. Denjoy, Mémoire sur la totalisation des nombres dérivées nonsommables, Ann. École Norm Sup. 33, 34 (1916, 1917), 127-236, 181-238.
  • [5] V. Jarník, Sur la dérivabilité des fonctions continues, Publications de la Fac. des Sc. de L'Univ. Charles 129 (1934), 9 pp.
  • [6] J. Malý, D. Preiss, and L. Zajíček, An unusual monotonicity theorem with applications, Proc. Amer. Math. Soc. 102 (1988), no. 4, 925–932. MR 934869, 10.1090/S0002-9939-1988-0934869-3
  • [7] S. Mazurkiewicz, Sur les fonctions non dérivables, Studia Math. 3 (1931), 92-94.
  • [8] John L. Leonard, Some conditions implying the monotonicity of a real function, Rev. Roumaine Math. Pures Appl. 17 (1972), 757–780. MR 0304574
  • [9] John C. Oxtoby, The Banach-Mazur game and Banach category theorem, Contributions to the theory of games, vol. 3, Annals of Mathematics Studies, no. 39, Princeton University Press, Princeton, N. J., 1957, pp. 159–163. MR 0093741
  • [10] John C. Oxtoby, Measure and category, 2nd ed., Graduate Texts in Mathematics, vol. 2, Springer-Verlag, New York-Berlin, 1980. A survey of the analogies between topological and measure spaces. MR 584443
  • [11] L. Zají\v{c}ek, The differentiability structure of typical functions in $C[0,1]$, Real Analysis Exchange 13 (1987-88), 119, 103-106, 93.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 26A24

Retrieve articles in all journals with MSC (1991): 26A24


Additional Information

L. Zajícek
Affiliation: Department of Mathematical Analysis, Charles University, Sokolovská 83, 186 00 Praha 8, Czech Republic
Email: Zajicek@karlin.mff.cuni.cz

DOI: https://doi.org/10.1090/S0002-9939-96-03057-2
Keywords: Preponderant derivative, typical continuous function, Banach-Mazur game
Received by editor(s): March 15, 1994
Received by editor(s) in revised form: August 23, 1994
Additional Notes: Supported by Research Grants GAUK 363 and GAČR 0474.
Communicated by: C. D. Sogge
Article copyright: © Copyright 1996 American Mathematical Society